New York, 2002

Winter Weather in New York, November 17 to 18, 2002

November 17 to 18, 2002 · NWS BTV · 2 events in 2 counties and zones

A complex storm system which extended along the east coast of the US from Cape Cod south to Cape Hatteras spread a mixture of sleet, freezing rain and light snow across St Lawrence county during Sunday. Colder air moved in as the storm system intensified near Cape Cod Sunday night (November 17th) with snow accumulations Sunday night into early Monday morning (November 18th) generally 2 to 4…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A complex storm system which extended along the east coast of the US from Cape Cod south to Cape Hatteras spread a mixture of sleet, freezing rain and light snow across St Lawrence county during Sunday. Colder air moved in as the storm system intensified near Cape Cod Sunday night (November 17th) with snow accumulations Sunday night into early Monday morning (November 18th) generally 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 16, 10:03 PM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Nov 16, 10:03 PM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1003 PM EST SAT NOV 16 2002

OVERALL FORECAST IN REALLY GOOD SHAPE.  RADAR TRENDS/SURFACE
OBSERVATIONS SHOWING AT LEAST LIGHT SNOW IN MOST OF THE FORECAST
AREA ALREADY...WITH THE EXCEPTION OF FAR NORTHEAST VERMONT.  WILL
THEREFORE MAKE A MINOR ADJUSTMENT TO THE FIRST PERIOD...MAINLY
ELIMINATING ANY TIMING TO THE ONSET OF SNOW TONIGHT.  850 MB UPPER
AIR ANALYSIS SHOWS PLENTY OF WARM AIR JUST SOUTH OF THE FORECAST
AREA AND THIS WILL MOVE NORTH LATER TONIGHT AND ESPECIALLY ON
SUNDAY.  AS A RESULT...THE GOING FORECAST OF A MIX/CHANGE TO SLEET
AND FREEZING RAIN LOOKS REAL GOOD BEFORE GOING BACK TO SNOW AT THE
END OF THE EVENT.  THUS WINTER STORM WARNINGS WILL REMAIN IN PLACE.

UPDATED ZONES NO LATER THAN 1015 PM.

EVENSON

.BTV...WINTER STORM WARNING LATE TONIGHT THROUGH LATE SUNDAY NIGHT
       NYZ026>031-034-035-VTZ001-012.
Hazardous weather outlook, Nov 16, 6:12 AM EST, 21 hours 48 minutes before
NYZ026>031-034-035-VTZ001>012-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
612 AM EST SAT NOV 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...

A WINTER STORM WATCH IS IN EFFECT TONIGHT. SNOW ACROSS SOUTHERN
VERMONT WILL END BY LATER THIS MORNING. HOWEVER...MORE SNOW IS
EXPECTED TO DEVELOP ACROSS VERMONT AND NORTHERN NEW YORK AFTER
MIDNIGHT TONIGHT...WITH SEVERAL INCHES OF SNOW ACCUMULATION
EXPECTED BY DAYBREAK SUNDAY. THE SNOW IS EXPECTED TO MIX WITH
SLEET BY DAYBREAK ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

NO ACTIVATION REQUIRED AT THIS TIME...BUT MAYBE REQUIRED ON SUNDAY.

.DAYS TWO THROUGH SEVEN...

THE WINTER STORM WATCH WILL CONTINUE THROUGH SUNDAY EVENING. SNOW IS
EXPECTED TO CHANGE TO SLEET AND FREEZING RAIN ON SUNDAY...AND
POSSIBLY RAIN. SIGNIFICANT ICE ACCUMULATION IS POSSIBLE ON SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Northern St. Lawrence

When
November 17, 4:00 AM EST to November 18, 4:00 AM EST
Where
Northern St. Lawrence forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Winter Weather, Southern St. Lawrence

When
November 17, 4:00 AM EST to November 18, 4:00 AM EST
Where
Southern St. Lawrence forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322405, 5322406.